Moon Face: Causes, Symptoms, Treatment, Prevention

Have you heard about “Moon face”? What could cause a moon face and what are the available treatments for it? Read the following array of the article to know about Moon face, its causes, and treatments.

What is Moon Face?

Swelling in the face can make your face round, puffy, and full. This is known as Moon face. The Medical term of Moon face is “Moon facies.” This condition usually occurs as a result of taking steroids like prednisone for a long time. When you have a Moon face, there is a swelling in your face that makes it look rounder, and the shape of your face gets fuller gradually.

Moon face is generally associated with Cushing’s syndrome, which is why it is being called as Cushingoid facies.(1) It is a type of corticosteroid-induced lipodystrophy with “buffalo hump”, which occurred in 47% of the 820 patients in one study. Moon face is one of the most frequently reported adverse events of systemic glucocorticoids, along with insomnia, mood disturbances, and hyperphagia.(2)

One more long-term study conducted taking 88 patients on prednisone has shown that lipodystrophy, like Moon face, was the most frequent adverse event and around 63% of patients suffer from the condition.(3)

Though it is not painful or harmful, Moon face can be really difficult to live with. This condition changes your appearance and can affect your mental health. But fortunately, getting treatment for the underlying condition that causes Moon face, can eliminate or reduce it.

You might feel it embarrassing and can affect your self-esteem when you have Moon face. Your face looks puffy and you can even not see your ears properly as you once used to. This is because fat is stored along the sides of your skull around the face. These fat deposits might make your face appear much rounder and result in Moon face.

Causes Of Moon Face:

Side Effects of Steroid Medications:

As mentioned above, one of the most common causes of Moon facies or Moon face is the steroid medication Prednisone. This medication is prescribed for a variety of health conditions, as it aids in reducing swelling and inflammation.

Your doctor might prescribe you Prednisone is you have had an organ transplant or if you are diagnosed with conditions like lupus, asthma, certain skin conditions, certain cancers, Addison’s disease, arthritis, joint pain and swelling, anemia or any other condition that would affect your RBCs, or chronic inflammation in the body.

Prednisone is known to have many side effects, which include, mood changes, weight gain, and moon face.

Prednisone causes these side effects because when the medication is used for the long-term, it affects your adrenal gland and the body’s hormone production. This can lead to moon face and several other side effects.

We would also mention that it is not just Prednisone that causes moon face. Many other steroids in the Corticosteroid family can also cause moon face, and these steroids are cortisone, dexamethasone, and methylprednisolone.

Health Condition Causing Moon Face:

When Moon face is not caused as a side effect of a corticosteroid medication, it is usually a symptom of a health condition that is affecting your body. Usually, these conditions that change the levels of your hormones like adrenal and thyroid, are a matter of concern. Below are some of the conditions that can cause moon face.

Hypothyroidism: If you have hypothyroidism, your thyroid does not produce enough hormones that you require. Enough of conditions like autoimmune disorders, removal of the thyroid gland, and radiation therapy for treating cancer, can cause hypothyroidism.

When you have hypothyroidism, you might experience depression, weight gain, joint pain, and moon face.

Cushing’s Syndrome: Cushing’s syndrome occurs when our body produces or receives excessive amount of the hormone cortisol. Sometimes, using steroid medications for long can also cause Cushing’s syndrome. However, there are many other causes like high-stress levels, tumors, and the pituitary gland overproducing hormones.

Weight gain, mood changes, high blood pressure, and moon face are some of the symptoms of Cushing’s syndrome.

Common Risk Factors For Developing Moon Face:

As we know already that prednisone can cause moon face, so it can be said that the primary risk factor for developing moon face is taking prednisone for a prolonged time.

Though moon face can happen to anyone taking prednisone for a long time, there is some evidence that it occurs more often in women and in those who are overweight and begin taking prednisone.

Females are more likely to develop hypothyroidism or Cushing’s syndrome, although both these conditions can also affect males.

Risk factors of developing hypothyroidism include being a female, being above 60 years of age, having an autoimmune condition, having a family history of a thyroid condition, having received radiation treatments, and having had thyroid surgery in the past.

Risk factors for developing Cushing’s syndrome include having obesity, using prednisone or other corticosteroids for a long time, having blood pressure, having type 2 diabetes, or having a family history of endocrine tumors.

Though these are the risk factors for developing Hypothyroidism and Cushing’s syndrome, not everyone with these conditions would develop Moon face. However, moon face is a common symptom of both these conditions.

Treatments For Moon Face:

The treatments for moon face often depends on the cause. Say, for instance, if moon face is caused due to prednisone or any other steroid, you can reduce the dosage of your medications. But, make sure that you consult with your doctor about it. This is because it could be dangerous to simply stop taking a steroid. Your doctor would help you reduce the amount that you take quite slowly and gradually. You will take less and less until your body starts adjusting and finally you can stop the steroid safely.

If moon face is caused due to hypothyroidism or Cushing’s syndrome, treating or managing the conditions would reduce symptoms of moon face. Treating hypothyroidism might include taking a synthetic form of levothyroxine or a thyroid hormone. Similarly, treating Cushing’s syndrome might include medications to help manage the amount of cortisol in the body, surgery for removing tumors on the pituitary or adrenal gland, reducing the use of steroids, radiation therapy, or chemotherapy to shrink a tumor. You will be having only fewer symptoms, including moon face if the conditions are under control.

One must remember that there are no overnight fixes for moon face. In most cases, one would require giving their body, at least a few months to adjust and their hormonal levels to balance.

Points To Note:

  • Follow your doctor’s recommendations for your diet and activity, during your treatment.
  • Do not stop taking any medicines on your own.
  • Make sure that you are taking the medications that are prescribed to you appropriately.
  • Ask your doctor about any support groups.

Preventing Moon Face:

Preventing moon face can be possible by reducing some of the risk factors that might be causing moon face. Below are some of them.

Lower Your Salt Intake: Reducing salt intake can help you. Taking excess salt can cause your body to retain water, which would increase swelling. Salty foods can make your face look rounder and puffier. One of the greatest ways to reduce your salt intake is to eat less processed foods like frozen or canned foods.

Manage Body Weight: One of the important steps in preventing moon face could be managing your body weight. Moon face occurs when fat deposits start building up on the sides of your skull in your facial area. By reducing your weight you can prevent moon face. Reduce the number of calories that you consume and increase the amount of exercise you do, for managing body weight.

Consult With Your Doctor: Make sure that you consult with your doctor before making any changes to your activity level or your diet, if you are trying to manage any health condition that might be causing side effects like moon face. Your doctor might let you know about specific nutrients or calorie goals that your body would require.

Final Words:

Taking prednisone or any other corticosteroids can result in fat deposits on the side of the skull and give you a round-faced appearance, called as moon face. Cushing’s syndrome and hypothyroidism are some of the health conditions that can cause moon face. Treating these conditions would reduce your moon face. Moreover, you can also consult with your doctor about any other ways to treat the side effects of your health conditions and know about ways to prevent them.

References:

Was this article helpful?

Yes No
×

Suggestions to Improve the Article

This article contains incorrect information.

This article does not have the information I am looking for.


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Suggestions to Improve the Article

×

How Did This Article Help?

This Article Did Change My Life!


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Thank you for your feedback.